OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 25, Iss. 12 — Dec. 1, 2008
  • pp: 2925–2931

Scattering by an infinite homogenous anisotropic elliptic cylinder in terms of Mathieu functions and Fourier series

Shi-Chun Mao and Zhen-Sen Wu  »View Author Affiliations


JOSA A, Vol. 25, Issue 12, pp. 2925-2931 (2008)
http://dx.doi.org/10.1364/JOSAA.25.002925


View Full Text Article

Enhanced HTML    Acrobat PDF (403 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

An exact solution to the two-dimensional scattering properties of an anisotropic elliptic cylinder for transverse electric polarization is presented. The internal field in an anisotropic elliptic cylinder is expressed as integral representations of Mathieu functions and Fourier series. The coefficients of the series expansion are obtained by imposing boundary conditions on the anisotropic–free-space interface. A matrix is developed to solve the nonorthogonality properties of Mathieu functions at the interface between two different media. Numerical results are given for the bistatic radar cross section and the amplitude of the total magnetic field along the x and y axes. The result is in agreement with that available as expected when an elliptic cylinder degenerates to a circular one.

© 2008 Optical Society of America

OCIS Codes
(290.5825) Scattering : Scattering theory
(290.5855) Scattering : Scattering, polarization

ToC Category:
Scattering

History
Original Manuscript: September 2, 2008
Manuscript Accepted: September 18, 2008
Published: November 5, 2008

Citation
Shi-Chun Mao and Zhen-Sen Wu, "Scattering by an infinite homogenous anisotropic elliptic cylinder in terms of Mathieu functions and Fourier series," J. Opt. Soc. Am. A 25, 2925-2931 (2008)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-25-12-2925


Sort:  Author  |  Year  |  Journal  |  Reset  

References

  1. R. D. Graglia and P. L. E. Uslenghi, “Electromagnetic scattering from anisotropic materials, Part 1: General theory,” IEEE Trans. Antennas Propag. AP-32, 867-869 (1984). [CrossRef]
  2. R. D. Graglia, P. L. E. Uslenghi, and R. S. Zich, “Moment method with isoparametric elements for three-dimensional anisotropic scatterers,” Proc. IEEE 77, 750-760 (1989). [CrossRef]
  3. V. V. Varadan, A. Lakhtakia, and V. K. Varadran, “Scattering by three-dimensional anisotropic scatterers,” IEEE Trans. Antennas Propag. 37, 800-802 (1989). [CrossRef]
  4. J. C. Mozon, “Three-dimensional field expansion in the most general rotationally symmetric anisotropic material; application to scattering by a sphere,” IEEE Trans. Antennas Propag. 37, 728-735 (1989). [CrossRef]
  5. Spyros N. Papadakis, Nikolaos K. Uzunoglu, and Christos N. Capsalis, “Scattering of a plane wave by a general anisotropic dielectric ellipsoid,” J. Opt. Soc. Am. A 7, 991-997 (1990). [CrossRef]
  6. Z. S. Wu and Y. P. Wang, “Electromagnetic scattering for multilayered sphere: recursive algorithms,” Radio Sci. 26, 1393-1401 (1991). [CrossRef]
  7. Y. L. Geng, X. B. Wu, and L. W. Li, “Analysis of electromagnetic scattering by a plasma anisotropic sphere,” Radio Sci. 38, 1104/1-12 (2003). [CrossRef]
  8. Y. L. Geng, X. B. Wu, and L. W. Li, “Characterization of electromagnetic scattering by a plasma anisotropic spherical shell,” IEEE Antennas Wireless Propag. Lett. 3, 100-103 (2004). [CrossRef]
  9. C. Monzon, D. W. Forester, and L. N. Medgyesi-Mitschang, “Scattering properties of an impedance-matched, ideal, homogeneous, causal 'left-handed' sphere,” J. Opt. Soc. Am. A 21, 2311-2319 (2004). [CrossRef]
  10. J. C. Monzon, “Two-dimensional scattering by a homogeneous anisotropic rod,” IEEE Trans. Antennas Propag. 34, 1243-1249 (1986). [CrossRef]
  11. J. C. Monzon, “Three-dimensional scattering by an infinite homogeneous anisotropic circular cylinder: a spectral approach,” IEEE Trans. Antennas Propag. 35, 670-682 (1987). [CrossRef]
  12. W. Ren, “Contributions to the electromagnetic wave theory of bounded homogeneous anisotropic media,” Phys. Rev. E 47, 664-673 (1993). [CrossRef]
  13. W. Ren, X. B. Wu, Z. Yi, and W. G. Lin, “Properties of wave functions in homogeneous anisotropic media,” Phys. Rev. E 51, 671-679 (1995). [CrossRef]
  14. W. Ren and X. B. Wu, “Application of an eigenfunction representation to the scattering of a plane wave by an anisotropically coated circular cylinder,” J. Phys. D: Appl. Phys. 28, 1031-1039 (1995). [CrossRef]
  15. C. Yeh, “The diffraction of waves by a penetrable ribbon,” J. Math. Phys. 4, 65-71 (1963). [CrossRef]
  16. C. Yeh, “Backscattering cross section of a dielectric elliptic cylinder,” J. Opt. Soc. Am. 55, 309-314 (1965). [CrossRef]
  17. J. H. Richmond, “Scattering by a conducting elliptic cylinder with dielectric coating,” Radio Sci. 23, 1061-1066 (1988). [CrossRef]
  18. H. A. Ragheb and L. Shafai, “Electromagnetic scattering from a dielectric-coated elliptic cylinder,” Can. J. Phys. 66, 1115-1122 (1988). [CrossRef]
  19. H. A. Ragheb, L. Shafai, and M. Hamid, “Plane wave scattering by a conducting elliptic cylinder coated by a nonconfocal dielectric,” IEEE Trans. Antennas Propag. 39, 218-223 (1991). [CrossRef]
  20. R. Holland and V. P. Cable, “Mathieu functions and their applications to scattering by a coated strip,” IEEE Trans. Electromagn. Compat. 34, 9-16 (1992). [CrossRef]
  21. A. R. Sebak, “Scattering from dielectric-coated impedance elliptic cylinder,” IEEE Trans. Antennas Propag. 48, 1574-1580 (2000). [CrossRef]
  22. S. Caorsi, M. Pastorino, and M. Raffetto, “Electromagnetic scattering by a multilayer elliptic cylinder under transverse-magnetic illumination: series solution in terms of Mathieu functions,” IEEE Trans. Antennas Propag. 45, 926-935 (1997). [CrossRef]
  23. S. Caorsi and M. Pastorino, “Scattering by multilayer isorefractive elliptic cylinder,” IEEE Trans. Antennas Propag. 52, 189-196 (2004). [CrossRef]
  24. G. Blanch, in Handbook of Mathematical Functions, M.Abramowitz and I.A.Stegun, eds. (Dover, 1965), Chap. 20, pp. 721-746.
  25. J. A. Stratton, Electromagnetic Theory (McGraw-Hill, 1941).
  26. N. W. McLachlan, Theory and Application of Mathieu Functions (Oxford U. Press, 1947).
  27. P. M. Morse and H. Feshback, Methods of Theoretical Physics (McGraw-Hill, 1953).

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.

Figures

Fig. 1 Fig. 2 Fig. 3
 
Fig. 4
 

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited